About 4 weeks ago, I had Restylane injected in the trough of my eyes. Later on, I developed lumps on the area, with bluish-tinge under my eyes. Will I return to how I looked like before the injections if I have the Restylane dissolved?
Will I Return to Normal After Restylane is Dissolved?
Doctor Answers (14)
It will take months to resolve
Restylane can last for months. If your doctor is experienced in injecting hylauronidase, it may be useful to dissolve the hylauronic acid in the Restylane. However, whenever you have injections around the eyes, you have to be very, very careful. This tissue is very thin and very unforgiving.
Web reference: http://www.RealPlasticSurgery.com
Most likely things will return to normal with time
The filler will certainly go away with time. most likely the discoloration will go away with time too. avoid the temptation to treat these problems with anything except time! -since often the treatments will only make matters worse. Be patient. Unlike the other plastic surgeon answering this question, i am less of a fan of fat injections. However that is a function of ones experience with fat injections vs fillers for the tear trough deformity and i certainly would not criticize his opinions at all.
Recovery from Restylane eyelid injection can take a year
The lower eyelid tissue is so delicate that filler injections are not recdommended by the companies that make restylane, juvederm and radiesse.
The restylane filler will dissolve in a few months with massage. The problem is that discoloration caused by bleeding during the injection may last much longer. Also, often scar tissue developes in response to filler injections in this area, and the scar tissue may take a very long time to go away-if ever.
All you can do is to massage the area and wait. DO NOT have any further injections around your eyelids,especially Hyaluronidase to try to remove the filler.
The safest, most effective method for filling the eye area or to remove dark circles under eyes is the arcus release and fat grafting. View before and after photo of this procedure.
You might also like...
Yes, you will look the same as before
Restylane injection in the undereye area is an off-label indication. It means that the company has not studied this product in this particular area. In fact, the only indication for Restylane currently, is its use for nasolabial folds correction. Several other indications are coming soon. So, its use in the lips, cheeks, etc. is all off label. Despite that, it has been used extensively and safely in all of these and other areas.
Restylane injections under the eyes can make a dramatic improvement in their appearance. Unfortunately, if done incorrectly, they can make the appearance worse. One of the best things about it, however, is the fact that it is temporary and reversible. Yes, you will return to normal after the Restylane is dissolved. It might take several months, and if you can't wait for this to happen, Vitrase injections are a safe method to reverse it. Keep in mind that using any products around the eyes should only be done by an experienced physician.
The bluish tinge is called the Tyndall Effect.
Hi. The fact that you have lumps and blue discoloration means the Restylane was injected too superficially. There is no great solution. These are some of your options:
1) Wait. This may all go away but in this area it may take a year.
2) Laser resurfacing with the QS 1,064 nanometer Nd:YAG laser has been reported to work in 3 cases. I would try this only with a VERY experienced dermatologist.
3) Making a nick in the skin and squeezing out the Restylane can work.
4) Injecting a small amount of Hyaluronidase into the area (sometimes more than once) often works and this has little down side.
For the most part
I hope you don't mind if we use your question to expound about this problem. I think if you read it you will find we answer most of your questions.
A few months back, we posted a blog specifically asking:
Why is there so much promotion for off label usage of Fillers for the the Treatment of Hollowing and Under Eye Circles?
In the blog we ruminated that this treatment is off label and that few studies have been done to check for its safety and efficacy in this setting. A few things we noted included the lumpiness some patients had encountered as well as some patients complaining about a blue hue after being injected. This blue hue arises due to the Tyndall effect which is the blue light we notice when light is scattered by a colloidal particle. The same phenomenon explains why the sky is blue and why our veins appear blue even though we all know our blood is red.
As to problems with lumpiness, we noted that due to the thinner skin overlying the eyelids patients were much more prone to have problems with fillers under the eyes as opposed to in the nasolabial folds and cheeks, especially in the hands of less experienced injectors.
So we lamented that unfortunately the number of people who read our blog would be far less than those who read the NY Times article, which touted this procedure.
Thankfully we noted that a few weeks back Ms Natasha Singer posted a new article - Questions on Using Fillers Near Eyes. In the article she not only expounds on the off label nature of this procedure but the growing number of patients having problems with these injections.
We want to be clear that doctors use medicine off label all the time. Most antibiotics get approved to treat one problem- say sinus infections- and then get used for other needs. So off label by itself is not the problem. We believe that the skin around the eyes by its very nature is more fragile and thinner and as a result, in less experienced hands injections can cause problems like lumpiness. We believe that doctors should be more clear in the potential problems. However, the quote by a doctor saying any injection can cause blindness is also unfair. It is technically true, but its like saying anyone crossing the street can be hit by a car.
As to your specific question, restylane and juvederm do break down with time. We would recommend you not have other procedures, such as hyaluronidase under the eyes to break down the restylane, because here too we have seen problems. In general, our advice to patients who present with this problem, is be patient and most of this will go away. If the hollowing or dark circles return, consider having someone do micro fat injections which were the original source for this procedure because the fat will last longer and not have the same propensity to cause the blue hue.
I hope this answers all of your questions. Should you have other questions, please feel free to call or email us so we can address your unique situation.
All the best.
Restylane Will Last Over 6 Months if No Action is Taken
I am sorry to learn of the difficulty that you are experiencing. Perlane, Juvederm, Restylane or Elevess are all Hyaluronic Acids (HA). The beauty of them is that they are soft and work well to fill in lines and wrinkles around the face. Side effects from these fillers and dissatisfaction is rare. When these occasions do occur the wonderful thing about this group of fillers is that we can offer Wydase or Hyaluronidase to reduce or dissolve them. As an Ocular Plastic surgeon, in the suburbs of Detroit, I utlize Wydase all of the time as part of my freezing solution for eyelid surgery. Side effects from this substance are rare with the most common being an allergic reaction ( which I personally have never encountered with over 3000 procedures, Knock wood:)) You should speak to your Cosmetic Surgeon about using Hyaluronidase to hasten the effect of the filler.
Only If You Were Normal to Start With
Sorry to hear about your complication with under the eye lid filler. The bluish tint is either caused from the Tindall Effect, where the filler is too superficial, or from some residual bruising. In either case, time is the best antidote.
Once the Restylane that was placed under your eyes completely dissolves, your eye lid area should return to the way it was before. Unfortunately it takes a while for the Restylane to disappear from this area.
Some physicians inject hyaluronidase to help dissolve the excess product, but as you have probably read here on RealSelf, there have been patients who have had continued problems. If it is not too bad, then it is probably best to leave it alone and be patient.
Good luck and be well.
Hyaluronidase can help resolve the restylane, but it will take time...
Weekly injections of hyaluronidase can dissolve restylane and speed up the process, but it takes several weeks for the material to gradually dissipate. The injector of your restylane should be able to follow through with your concerns until the problem has resolved.
Restylane may be too superficial
The skin below the eyes is very thin and injections in this area need to be very deep right along the bone. After the Resylane resorbs you should go back to normal. In the mean time you can massage the are to get the product to disperse a little quicker. This could take a while in the range of several months to occur.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.